Hail, Bailey
- When
- April 25, 2:13 PM CST
- Where
- Bailey County, 0.55 mi WSW of Baileyboro
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 34.028, -102.829
A report on mPing indicated tennis ball size hail west of Needmore. No damage was reported.
Low level atmospheric moisture continued to increase for another consecutive day across the South Plains and Rolling Plains of West Texas on the afternoon of the 25th. Numerous outflow boundaries, a dryline, and a cold front provided a focus for thunderstorm initiation during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Low level atmospheric moisture continued to increase for another consecutive day across the South Plains and Rolling Plains of West Texas on the afternoon of the 25th. Numerous outflow boundaries, a dryline, and a cold front provided a focus for thunderstorm initiation during the afternoon hours. Three rounds of severe storms affected the Texas South Plains region from the afternoon of the 25th to the early morning hours of the 26th. A supercell thunderstorm developed just east of the Muleshoe National Wildlife Refuge (Bailey County) late in the afternoon. As the storm moved slowly southeast, it produced at least one tornado that passed just north of the small community of Bula (Bailey County). This first tornado, which lofted copious amounts of dust, was well-documented by storm chasers, with numerous photos and videos of it before it dissipated in southwestern Lamb County. The supercell thunderstorm continued to produce periods of strong low-level rotation as it inched southeast into northern Hockley County. The storm may have spawned additional brief tornadoes based on radar data, but there was no confirmation of any additional tornadoes. However, the slow-moving supercell dropped massive amounts of rainfall, particularly in northeast Hockley County. This resulted in flash flooding around Anton and Smyer in Hockley County resulting in numerous roads becoming impassable. This same supercell thunderstorm also produced very large hail up to four inches in diameter. Severe storms continued through the rest of the evening into the morning hours on Saturday producing very large hail. Another supercell thunderstorm tracked from Bailey County across Lamb and Castro Counties. This storm produced at least one tornado that narrowly missed the towns of Springlake (Lamb County) and Hart (Castro County). A photograph taken by a storm chaser west of Hart is the only definitive evidence of a tornado as no wind damage was reported. Lastly, a small complex of storms moved slowly across the far southeastern Texas Panhandle early Saturday morning producing extensive flash flooding and numerous road closures. Localized rainfall amounts were estimated to be between four and five inches over northeastern Hall County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 25, 1:11 PM CST, 1 hour 2 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 211 PM CDT Fri Apr 25 2025 ...New SHORT TERM, LONG TERM... .KEY MESSAGES... - Severe thunderstorms are expected across a majority of the forecast area through late tonight, with very large to giant hail, damaging winds, and tornadoes possible. - Multiple rounds of thunderstorms this evening through tonight will result in a risk for flash flooding, and a Flood Watch is in effect for a majority of the region through Saturday morning. - Daily chances for storms, some severe, continue through Wednesday. && .SHORT TERM... (This evening through Saturday) Issued at 207 PM CDT Fri Apr 25 2025 Forecast remains on track for a potentially widespread severe weather event across our region this afternoon through late tonight. Early afternoon water vapor channel imagery depicts a progressive shortwave ridge axis transiting eastward overhead, with flow aloft already starting to back more southwesterly over eastern New Mexico downstream of broad mid/upper level troughing over the desert southwest. At the surface, visible satellite imagery and mesonet observations highlight a plethora of surface boundaries draped over the region, with two of the most notable observed along a rough line from Muleshoe to Plainview to Floydada, and another more diffuse boundary hugging the edge of the Caprock Escarpment. Enhanced low level confluence along these boundaries will serve as the initial driver for convective development over the next couple of hours, with towering cu already observed over northern portions of the South Plains at 1830z. Model soundings depict an essentially uncapped environment across a majority of our region today, which combined with the already observed strong surface heating and ample boundary layer moisture (surface dewpoints as high as the upper 60s off the Caprock) will result in a relatively early start to thunderstorm activity this afternoon. These initial storms are expected to be mainly discrete, with robust development fueled by MLCAPE values of 2000-3000 J/kg. Hodographs begin relatively straight over a majority of the region, pointing to splitting supercells capable of very large to giant hail along with damaging wind gusts through the early evening hours. Of note, the tornado potential is forecast to steadily increase through the course of the evening in tandem with an increase in low level shear as backed ESE surface flow continues to strengthen. At this point, it appears that any cell that remains discrete will be capable of producing a tornado, with the risk maximized in the vicinity of the aforementioned surface boundaries. Of note, most hi- res guidance is in fairly good agreement depicting a mainly discrete storm more through early evening. In general, we expect storm mode to transition to a more multicellular form as the evening goes on. Large scale forcing for ascent, while still relatively weak, is expected to increase near and after sunset as modest midlevel height falls overspread the region from the west in the wake of the departing shortwave ridge axis. This should result in an overall expansion of storm coverage heading into the evening, with multicellular storm mode and perhaps a loosely organized MCS taking shape by late evening. A surface front currently in the I-40 vicinity at 18z will shift southward and looks likely to stall squarely over the South Plains region late tonight. Combined with more coherent large scale forcing as well as fairly strong southeasterly low level flow and positive theta-e advection intersecting the front, this points to a potential of several clusters of training thunderstorms overnight, with the general threat tonight transitioning towards flash flooding. Given the progged elongated instability profiles and PWATs running 200- 300% of climatological normals, flash flooding will be possible this evening through late tonight with a Flood Watch consequently in effect for a majority of the region until Saturday morning. Hi-res ensemble guidance highlights a broad area of 1 to 3 inches of total rainfall, with some localized areas of 4+ inches possible, especially off the Caprock. The expected continuation of thunderstorms through most of the overnight results in a low confidence forecast for Saturday. The convectively overturned atmosphere will likely struggle to recover especially given morning low cloud cover, but with ensemble consensus still pointing to the potential for additional thunderstorm activity, will maintain the high blended PoPs through most of Saturday for the time being. && .LONG TERM... (Saturday night through next Thursday) Issued at 207 PM CDT Fri Apr 25 2025 Active weather will continue through next week although details will be lacking until closer to each afternoon. Precipitation chances are expected for most of next week with the greatest chances Tuesday into Wednesday. Upper level pattern shows flow becoming southwesterly as the ridging over head gets pushed east as a low pressure tracks over the southern Rockies towards the Central Plains on Sunday. Precipitation chances continue Sunday although, the strong southwesterly aloft will lead to strong capping Sunday afternoon preventing any convection development. By monday, models show the upper low transitioning to a positively tilted trough with the base over Baja California. this trough will aid in pushing a Pacific front through the region overtaking the dryline that has been lingering all week. Another cold front is progged to track southward through the region Tuesday. The trough should slowly move east through mid-week keeping southwesterly flow aloft. By the end of the week, the trough should track across the Central Plains and away from the region. ECMWF and GFS are in agreement with a Rex Block setting up over the western CONUS by Thursday while another front is progged to move through the region Friday. Temperatures remain warm in the 80s to 90s for Sunday and Monday but will cool to near or slightly above seasonal normal Tuesday through the rest of the week. && .AVIATION... (18Z TAFS) Issued at 1229 PM CDT Fri Apr 25 2025 Scattered TSRA are expected to develop west of the terminals by the middle of this afternoon, with convective activity expected to expand in coverage, shift eastward, and affect all terminals this evening. TSRA with strong/erratic wind gusts, heavy rain, and large hail are expected to approach and move over the TAF sites after 00z through approximately 06z, after which coverage and intensity of convection is expected to decrease. Have gone with a pessimistic TAF set given the expected widespread nature of convection, and frequent amendments should be expected. After TS exit the region, MVFR CIGs are expected to prevail through the end of this TAF period. && .LUB WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday morning for TXZ021>026-028>032- 034>038-041>044. && SHORT TERM...30 LONG TERM....10 AVIATION...30
Hazardous Weather Outlook National Weather Service Lubbock TX 159 PM CDT Fri Apr 25 2025 TXZ021>044-261900- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 159 PM CDT Fri Apr 25 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A Tornado Watch is in effect through 10 PM for the South Plains, far southern Texas Panhandle, and the central and northern South Plains. Severe thunderstorms are expected to develop this afternoon initially near the Texas-New Mexico state line and across portions of the Rolling Plains. Storms will then expand in coverage across the rest of the Caprock and move slowly southeastward across the entire area this evening through tonight. All severe hazards will be possible with these storms, including very large or giant hail near softball size or larger, damaging wind gusts up to 75 mph, and tornadoes. Heavy rainfall is also likely within severe storms, and a threat for flash flooding will exist from late this afternoon through the overnight hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Daily chances for thunderstorms, including severe weather, will continue each afternoon from Saturday through Wednesday. Heavy rain and flooding are possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The Cannon AFB radar (KFDX), 99 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
8 hail, 4 tornado, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
A report on mPing indicated tennis ball size hail west of Needmore. No damage was reported.
Numerous storm chasers and Texas Tech University researchers observed a large dusty tornado that tracked from eastern Bailey County into western Lamb County. The tornado became multi-vortex for a short time, then became occluded toward the end of its life cycle. Several small gustnadoes were also observed along the rear-flank gust front. No reports of damage were received.
Numerous storm chasers and Texas Tech University researchers observed a large dusty tornado that tracked from eastern Bailey County into western Lamb County. The tornado became multi-vortex for a short time, then became occluded toward the end of its life cycle. Several small gustnadoes were also observed along the rear-flank gust front. No reports of damage were received.
A power pole was bent over due to severe thunderstorm winds.
Several reports were received of a swath of hail from approximately seven miles west of Littlefield into the town of Littlefield. The size of hail ranged from quarter size to as much as four inches in diameter. No damage was reported.
A photograph on social media showed tennis ball size hail between Littlefield and Anton along US Highway 84. No damage was reported.
A report from mPing indicated ping pong ball size hail near Roundup.
A nearly stationary supercell over northeastern Hockley County generated severe size hail for nearly two hours. Numerous reports were received from the public and storm chasers of hail ranging in size from quarters to baseball size. No damage was reported from the hail.
A nearly stationary supercell thunderstorm dropped torrential rainfall in northeastern Hockley County. A West Texas Mesonet station six miles south of Anton recorded 5.83 inches of rain, with WSR-88D MRMS rainfall estimates of six to eight inches. Numerous roads in this area were flooded and impassible for several days with vehicles reported stranded.
Local broadcast media relayed a report and an NWS cooperative weather observer observed golf ball size hail in Muleshoe.
A Texas Tech University West Texas mesonet site near Anton measured severe wind gusts from 2050 CST through 2057 CST. A peak wind gust of 64 mph was measured at 2057 CST.
A public report was received of two inch size hail west of Sudan in Bailey County. No damage was reported.
A swath of hail was observed along US Highway 70 between Springlake and Earth ranging in size from pennies to ping pong ball size. Significant hail damage was observed to vehicles in and around Earth.
A long lived supercell tracked from Bailey County into Lamb County and then into Castro County producing periodic severe hail and a tornado from Lamb County into Castro County. Several funnel and tornado reports were received early in the morning of the 26th as WSR-88D data showed increasing and tightening low-level circulation east of Springlake. A photograph of a wedge-type tornado was taken by a storm chaser at 0135 CST southwest of Hart. No reports of damage were received.
A long lived supercell tracked from Bailey County into Lamb County and then into Castro County producing periodic severe hail and a tornado from Lamb County into Castro County. Several funnel and tornado reports were received early in the morning of the 26th as WSR-88D data showed increasing and tightening low-level circulation east of Springlake. A photograph of a wedge-type tornado was taken by a storm chaser at 0135 CST southwest of Hart. No reports of damage were received.
Several slow moving thunderstorms trained over Hall and Childress Counties early in the morning on the 26th. WSR-88D MRMS rainfall was estimated between two to four inches over a widespread area with localized areas between four and five inches in northeastern Hall County. Numerous roads were closed or impassable in Hall and Childress Counties including US Highway 287 between Memphis and Estelline and Texas State Highway 256 between Memphis and Lakeview. One vehicle accident was reported on Texas State Highway 86 northeast of Turkey. The Prairie Dog Town Fork of the Red River filled its|banks between Estelline and Childress briefly reaching minor flood stage at the Childress 10N river gage.
Several slow moving thunderstorms trained over Hall and Childress Counties early in the morning on the 26th. WSR-88D MRMS rainfall was estimated between two to four inches over a widespread area with localized areas between four and five inches in northeastern Hall County. Numerous roads were closed or impassable in Hall and Childress Counties including US Highway 287 between Memphis and Estelline and Texas State Highway 256 between Memphis and Lakeview. One vehicle accident was reported on Texas State Highway 86 northeast of Turkey. The Prairie Dog Town Fork of the Red River filled its banks between Estelline and Childress briefly reaching minor flood stage at the Childress 10N river gage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244663, 1244971, 1244972, 1244865, 1244668, 1244867, 1244887, 1244888, 1245011, 1244890, 1244891, 1244892, 1244930, 1244988, 1244989, 1245028, 1245029.